We Asked 5 Women How The Contraceptive Pill Affected Their Skin

photographed by Megan Madden
According to recent research, adult acne is on the rise. In fact, a 2015 study concluded that women are five times more likely than men to be affected by the skin issue in later life, and this is no surprise when you consider our complex hormonal health. While the menstrual cycle and pregnancy is one thing, it’s the contraceptive pill that often causes women the most trouble, with spots appearing high on the list of side-effects.
"We know that spots are caused by a mixture of sebum and dead skin cells getting trapped in our pores, along with inflammation from a bacterium called P.acnes," explains consultant dermatologist, Dr Justine Kluk, but it seems androgens, a group of hormones which includes the male hormone testosterone, can also contribute. "Androgens stimulate your skin to produce sebum and also make the skin thicker, increasing the risk of pore clogging," says Dr Kluk – which is where the contraceptive pill comes in.
Advertisement
It has been proven to alter our hormone levels, which can be both a good and a bad thing for our skin. On the one hand, the combined pill (in particular brands such as Yasmin and Dianette) can improve skin for acne sufferers but the mini pill (for example, Cerazette and Micronor) can potentially have the opposite effect. "The combined contraceptive pill contains both oestrogen and progesterone and can be an effective way of controlling breakouts by stabilising hormone levels and reducing androgen activity," explains Dr Kluk, "but the mini pill, only containing progesterone, tends to make skin oilier and can sometimes aggravate acne in women who are already prone to spots."
To find out more, we chatted to five women about their relationship with the pill and exactly how it has affected their skin. Click through to read their unique experiences.
1 of 5

I wanted perfect skin so much, I was fully prepared to run the risk

Jenny*, 25

From the age of 12 I had pretty bad acne which really knocked my confidence. My GP prescribed medicated washes and creams plus a course of antibiotics but when neither of these worked I asked to be put on the pill. I went on Yasmin at 16 and was on it for seven years for both my skin and as contraception. During this time I had the occasional spot in my break week but overall it made my skin really good. No one believed me when I told them I had bad acne previously.

When I moved to London aged 23, my new GP told me she couldn’t prescribe Yasmin as it was too dangerous – a healthy young woman had died of a clot in the brain. I was devastated and I’m pretty sure I cried. She offered me another brand of pill but I’d done my research and I knew Yasmin was best for my skin. I was pretty sure her decision was to do with NHS budget pressure and Yasmin’s expensive cost as opposed to its health risk. I felt really ashamed for a few months while I decided what to do. I wanted perfect skin so much I was fully prepared to run the risk.

I went to my local sexual health centre and they did offer me Yasmin there, but as I have a chronic health condition (asthma) this would mean managing two prescriptions from two places, so instead I opted for the Mirena coil as contraception. While my acne is not as bad as it was when I was a teenager, my skin is so much worse than when I was on Yasmin. I regularly get horrible, painful red bumps and a smattering of whiteheads on my chin. I have a new GP now who is much more understanding and when I met with them recently we discussed getting my coil removed soon and going back on Yasmin to hopefully sort out my skin.
2 of 5

My spots are much bigger and more painful

Sharon*, 26

I decided to go on the pill at university as contraception but because I was regularly getting migraines with aura (a weird patch of light and blurred vision), I was prescribed the progesterone-only pill called Cerazette. My skin has always been prone to spots but when I first started taking Cerazette these breakouts definitely increased. While this could have been my diet (lots of alcohol and sugar) or a lax skincare routine (essentially just face wipes), I really noticed a change when I started taking it. Luckily it seemed to settle down and stabilise, and for the next two years my skin was okay bar the odd breakout before my period.

I came off it sort of by accident when I broke up with my boyfriend and forgot to pack my pills for a three-week trip to America. However, I'm also the sort of person who ends up on WebMD at 2am reading various scaremongering studies about the long-term impact, so I had that in the back of my mind too.

For a few months my skin was fine but then my breakouts came back. Since then my skin has been erratic. When it’s good it’s better than it’s ever been (probably because I cleanse and hydrate fully) but when it’s bad the spots are much bigger and more painful. I'm debating going to the doctor about my skin but keep putting it off because I know that they’ll offer the combined pill as a first port of call and it’s not an option for me.
Advertisement
3 of 5

I've been off the pill for six months and my skin texture has totally changed

Maria*, 29

I went on the pill when I was 18 to try and help my acne. I persistently had big red bumps and small whiteheads and it was really upsetting me. I tried both prescribed creams and antibiotics from the GP but when neither worked, I tried Yasmin. Within about three months my skin cleared up completely. I stopped getting spots, the scarring healed and my skin texture went from oily to dry – I couldn’t quite believe it. I was on the pill for 10 years and during this time my skin was almost always clear and I never needed to wear foundation or concealer.

Earlier this year I decided to come off Yasmin as I was worried about the health implications of taking the pill for a decade. I also hoped that, as I was now 29, the hormonal acne I had as a teenager would have passed. For the first few months I didn’t notice anything particularly different with my skin, but now I've been off it for six months my skin texture has totally changed. It is really oily and I’m starting to get little spots underneath the surface of the skin. I have had to change my skincare routine completely. I used to use thick creams and oils but now I use mattifying creams and a retinol treatment to keep the shine at bay. While my skin is certainly not nearly as bad as pre-Yasmin, it’s frustrating. For the time being I am going to try to tackle it with skincare but if it gets significantly worse I would consider going back on Yasmin.
4 of 5

I'd prefer to be off the pill and deal with spots than suffer with eczema and added anxiety

Leah*, 28

I have always had issues with my skin and suffered with eczema badly as a child. As a teenager I grew out of it and managed to avoid acne throughout puberty until university, when I started getting spots, especially around my chin area. When it came to going on the pill for contraception, I decided to go on Yasmin as I had heard from friends that it cleared up skin and came without the other annoying side-effects such as weight gain or bloating. I was on it for around three years and during this time my skin was completely clear. When I broke up with my boyfriend I came off it as I thought it would be good to have a break, and I was worried it was making me more emotional and anxious.

Almost immediately after I stopped taking my last packet I had spots on my face and back. I was working at a beauty magazine at this time and it really knocked my confidence, so after about six months I went back on the pill. Three months in and my spots had cleared up completely but my skin had become super dry and flaky and my childhood eczema reared its head on my neck, face, hands and arms, and my skin became red and sensitive too. I completely changed my skincare routine and after about a year my eczema did settle a little but there would be points where I would get awful flare-ups.

After about another three years on Yasmin I stopped taking it as I worried it was aggravating my eczema by drying out my skin and making the anxiety-induced flare-ups worse. It’s been a year now since I’ve come off the pill and my eczema has almost disappeared but annoyingly I’m starting to get spots again. On balance though I would prefer to be off the pill and deal with a few spots than suffer with eczema and added anxiety.
5 of 5

Six months on, my skin still hasn't cleared up

Sarah*, 29

Like many other teenagers, when I first went to the GP at 16 to be put on the contraceptive pill, I was prescribed Microgynon. I’d never had major issues with my skin during puberty and during the 11 years I was taking the combined pill my skin was pretty well behaved, bar the odd chin spot during my break week. Last year I was advised to come off Microgynon and start the progesterone-only pill called Cerazette because of a new medication I’d started taking.

My skin reacted really badly to the switch and after a few weeks of taking Cerazette I started getting angry clusters of spots on my cheeks, chin and forehead. I booked in to see the GP about it but they told me I needed to wait three months for it to settle. Six months on and it still hasn’t cleared up and I fear it’s getting worse. I’ve been back to the GP and I’m now trying medicated washes; I may also try antibiotics as I know I can’t go back on the combined pill.

*Names have been changed
Advertisement

More from Beauty